Colorado, 2022Debris Flows and Flood in Colorado, July 30, 2022
July 30, 2022 · NWS GJT · 3 events in 3 counties and zones
Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- $2,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across western Colorado. Storms were slow moving and produced heavy rain. Some storms produced localized debris flows in Pitkin and Ouray counties with flooding reported in Montrose County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 1:35 PM MST, 25 minutes earlier.
Area forecast discussion, Jul 30, 1:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
235 PM MDT Sat Jul 30 2022
.SHORT TERM...(Tonight through Sunday night)
Issued at 207 PM MDT Sat Jul 30 2022
Hope everyone's enjoyed the weather over the last few days because
it continues today and tomorrow. Synoptically, a trough remains over
the central states while we remain under the influence of high
pressure. Flow around the high pressure continues to pump in copious
amounts of moisture which is keeping PWATs well above normal.
Daytime and differential heating, minor impulses, and orographic
lift are all working on this moisture allowing convection to fire
each afternoon and evening. Today, convection started around mid-
morning with some cloud-to-cloud lightning noted from 11AM onwards.
Very light winds aloft will cause any showers and storms that form
to be slow moving which will increase flash flooding risks. As the
highest concentration of moisture remains down south, that's where
the biggest risk remains but any convection that forms today will
have the ability to produce some heavy downpours. Heading into the
evening and overnight hours, a few showers will persist but as
instability decreases, coverage will also do the same.
Tomorrow, the high pressure centered over Nevada will start moving
eastward. Guidance suggests that the main plume of monsoonal
moisture will get shunted to our west but plenty of residual
moisture will remain in the atmosphere to bring another round of
convection. Forecast PWATs will drop by .1 inches if models are to
be believed which, in the grand scheme of things, isn't much at all.
The end result? The convection might be a bit less widespread but we
can still expect some heavy rainers firing off the higher terrain as
the day progresses. Hi-res guidance shows a marked decrease in
activity heading into the evening hours but would still expect a few
lingering showers to persist.
As far as temps are concerned, under clouds and precip...highs will
be cooler than usual, variable cloudiness will see temps near normal
and those areas seeing more sun than clouds will see highs ranging
near to just above normal.
.LONG TERM...(Monday through Saturday)
Issued at 207 PM MDT Sat Jul 30 2022
A deep closed-low that will have formed off the PacNW coast will
move northeast into southern Alberta by Tuesday. Much colder
temperatures are expected Tuesday morning with morning lows in the
30s for the high valley locations across northwest Colorado. A
few isolated showers are also possible over the northern mountains
of western Colorado. With a strong jet overhead, expect gusty
afternoon breezes as the boundary layer deepens bringing potential
fire weather concerns across the region. Otherwise, much cooler
temperatures and dry conditions are expected on Tuesday with high
temperatures 10 to 15 degrees cooler than Monday. Consensus models
are showing a weak dry wave will rotate around the main trough
Tuesday night into Wednesday bringing a reinforcement to colder
temperatures across the north and another round of chilly
temperatures on Wednesday morning. On Wednesday, a ridge of high
pressure will build over the Great Basin as the deep closed-low
moves across southcentral Canada bringing seasonable temperatures
and dry conditions across the forecast area. As a Pacific storm
system moves onshore on Thursday it will push the ridge of high
pressure east and the ridge will amplify over the central US.
Ensemble forecasts continue to show anomalous H5 heights under
this broad ridge by Friday. As a result, much warmer temperatures
are expected on Thursday and Friday with high temperatures pushing
into the mid to upper 90s across the lower elevations. Confidence
is improving for a more active precipitation event for Friday
into the weekend. An increasingly moist southerly gradient will
develop on the back side of the ridge to the east and the Pacific
storm system to our west. Ensemble forecasts are showing this
subtropical monsoonal surge of moisture, with PWATs over an inch,
will push into western Utah on Friday and spread east across the
forecast area this weekend. There is low confidence on the details
of the track and duration of this precipitation event and much of
this uncertainty is based on the exact track and speed of the
Pacific storm system which is forecasted to move northeast across
the Great Basin region this weekend. Regardless, this storm system
will bring an increased threat of showers and thunderstorms
across the forecast area with the possibility of heavy rain which
would impact burn scar and other flood-prone areas late Friday
into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat Jul 30 2022
Showers and thunderstorms are once again the main concern through
the next 24 hours. TAF sites south of I-70 will see the most
impacts, decrease as one moves north. Shower and storm activity is
expected to linger across the southern mountains through the
overnight hours, so have included VCTS or VCSH in the TAFs for
KTEX, KDRO, and KGUC. Main threats with any storms will be heavy
rain, frequent lightning, and gusty, erratic winds. Any storm that
passes overhead may drop conditions to MVFR briefly. VFR
conditions are expected to prevail, with winds generally light and
following typical drainage patters.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Jul 30, 3:31 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Sat Jul 30 2022
COZ001>014-017>023-UTZ022>025-027>029-311045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Sat Jul 30 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Monsoon moisture continues across the region today resulting in
another day of numerous showers and thunderstorms across the
southern areas. The areas along the I-70 corridor and to the north
will see fewer showers and thunderstorms later this afternoon that
will continuing well into the evening hours. Heavy rain can once
again be expected with these storms. Expect nocturnal showers to
persist over the southern mountains overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
High pressure builds overhead Sunday and Monday resulting in a
downturn in storm coverage, particularly across the north. Monsoon
moisture will continue to stream into the southern areas
resulting in daily showers and thunderstorms, especially over the
mountains. Another deep moisture surge is possible early to mid
next week bringing a significant increase in showers and
thunderstorms along and north of the I-70 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 30, 11:02 AM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1202 PM MDT Sat Jul 30 2022
COZ006-009-011-017-301830-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
1202 PM MDT Sat Jul 30 2022
...A strong thunderstorm will impact portions of southwestern Delta
and southwestern Mesa Counties through 1230 PM MDT...
At 1202 PM MDT, trained weather spotters reported an area of strong
thunderstorm 14 miles west of Delta, or 29 miles southeast of Grand
Junction, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Delta
and southwestern Mesa Counties.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 54 and 67.
Colorado 141 between mile markers 130 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 10872 3880 10873 3887 10811 3862 10812
TIME...MOT...LOC 1802Z 259DEG 13KT 3871 10833
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TGRDebris Flow, Ouray
- When
- July 30, 2:00 PM MST
- Where
- Ouray County, 1.86 mi SSW of Portland to 1.87 mi SSW of Portland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.055, -107.692
Mud and debris flowed across County Road 17 at Corbett Creek near the Dallas Trailhead as a result of heavy rain from thunderstorms. The Corbett Creek culvert was completely plugged. The road was closed for several hours due to cleanup operations.
Debris Flow, Pitkin
- When
- July 30, 4:10 PM MST
- Where
- Pitkin County, 5.53 mi N of Redstone to 5.54 mi N of Redstone
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.260, -107.230
A mudslide occurred on Colorado Highway 133 near Redstone at mile marker 57 as a result of heavy rain from thunderstorms.
Flood, Montrose
- When
- July 30, 5:00 PM MST
- Where
- Montrose County, 5.26 mi SE of Montrose to 5.3 mi SE of Montrose
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- County Official
- Coordinates
- 38.421, -107.808
The culverts backed up as a result of heavy rain from thunderstorms. This resulted in several inches of water and some embedded debris spilling over onto Racine and Sunshine Roads in Montrose.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 30, 2022$377,000 · 56 kt wind · 32 events
- Wildfire in Nebraska, July 30 to 31, 2022$250,000 · 1 event
- Flash Flooding in New Mexico, July 30, 2022$50,000 · 3 events
- Flash Flooding and Debris Flow in Utah, July 30, 2022$28,000 · 3 events
- Flash Flooding and Flooding in California, July 30 to 31, 202218 events
- Hail and Damaging Winds in North Dakota, July 30 to 31, 20221 in hail · 7 events
- Flash Flooding in Arizona, July 30, 20224 events
- Flash Flood and Damaging Winds in Arizona, July 30, 2022$2,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, July 30, 2022$10,000 · 50 kt wind · 3 events
- Heavy Rain in Colorado, July 30, 20222 events
- Flash Flooding in Louisiana, July 30, 20222 events
- Waterspout in Gulf of Mexico, July 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035795, 1035761, 1035784.